Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Fort Worth, TX

April 9, 2004Lamar County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 9, 2004, 10:30 PM CDT for Lamar County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2004, 10:30 PM CDT (03:30 UTC)
Expired
Apr 9, 2004, 11:30 PM CDT
In force
60 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Lamar County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS54 KFWD 100330
SVRFTW
TXC277-100430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1030 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMAR COUNTY IN NORTHEAST TEXAS

* UNTIL 1130 PM CDT

* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 7 MILES WEST OF POWDERLY...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POWDERLY AROUND 1035 PM CDT
  ARTHUR CITY AROUND 1040 PM CDT

HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3389 9583 3377 9576 3369 9532 3392 9534

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:35 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 9, 9:35 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
935 PM CDT FRI APR 9 2004

.UPDATED DISCUSSION...
HAVE ISSUED AN UPDATE TO ADJUST POPS NE AND SW WHERE CONVECTION HAS
BEEN DEVELOPING LATE THIS EVENING. HAD TO ADJUST SOME DEW POINT AND
RH GRIDS AS WELL...BUT REST OF THE PACKAGE LEFT ALONE.

ISOLATED THUNDERSTORMS DEVELOPED ACROSS WESTERN SECTIONS AS DRY LINE
AND MOISTURE CONVERGENCE WERE JUST STRONG ENOUGH TO GET CONVECTION
GOING. SURFACE BOUNDARY ACROSS SE OK AND OUTFLOW BOUNDARY HAVE KEPT
MOST OF THE NE CONVECTION INTO OK FOR MUCH OF THE EVENING.
HOWEVER...THERE HAS BEEN A SLOW SOUTHWARD PROGRESSION WITH THE
CONVECTION. LLJ APPEARS TO ONLY BE AROUND 20 KTS...SO FAR...AS
INDICATED BY PALESTINE PROFILER...SO WE DO LOOK FOR SOME GENERAL
DECREASE IN STORM COVERAGE AND INTENSITY WITH THE CONVECTION OUT
WEST. STORMS CLOSER TO THE OK/TX BOUNDARY MAY HOLD TOGETHER FOR
SEVERAL MORE HOURS. THUS...WE HAVE KEPT SEVERE WORDING IN ZONES
OVERNIGHT.

&&

.PREVIOUS DISCUSSION...
COMPLEX CONVECTIVE STORM SET UP THIS AFTERNOON AND EVENING...WITH
MESOSCALE MODELS NOT IN FULL AGREEMENT WITH CURRENT MESO ANALYSIS.
DEVELOPING FRONTAL BOUNDARY IN NORTHERN OKLAHOMA WILL SLIP SLOWLY
SOUTHWARD THIS EVENING...WITH SHOWERS/THUNDERSTORMS FORMING IN
VICINITY OF THE BOUNDARY. OLD OUTFLOW BOUNDARIES JUST SOUTH OF THE
RED RIVER ARE BEING ERODED BY INCREASING SOUTHERLY FLOW. AN AREA OF
MOISTURE CONVERGENCE RESIDES WITH THE OKLAHOMA BOUNDARY. A NEW AREA
OF WEAKER MOISTURE CONVERGENCE HAS FORMED JUST WEST OF THE DFW
AREA...SITUATED SSW TO NNE...ACROSS MWL. CAPES ARE IN THE 1500-2000
J/KG RANGE WITHIN THIS AREA. AS A WEAK UPPER LEVEL SHORT WAVE
TROUGH APPROACHES FROM WEST TEXAS...THIS AREA MAY CRANK UP A FEW
STORMS. HOWEVER...THE OKLAHOMA BOUNDARY IS WHERE THE MOST ACTIVE MCS
WILL FORM. WE HAVE FASHIONED POPS TONIGHT FOR TH HIGHEST VALUES IN
THE NORTH AND NORTHEAST...AHEAD OF THE EXPECTED EAST-SOUTHEAST
MOVING MCS. POPS BECOME PROGRESSIVELY LOWER INTO THE SOUTHWESTERN
ZONES.

WE HAVE PRETTY MUCH FOLLOWED MOS POPS ON SATURDAY...AND ALL THREE
VERSIONS FAVOR SOME LIMITED PRECIP NEAR AND BEHIND THE FRONT.
FINALLY...THE GFS OFFERS THAT ISENTROPIC LIFT IN THE VICINITY OF THE
295 DEG K SURFACE WILL DEVELOP SUNDAY...AS AN UPPER LEVEL VORT MAX
APPROACHES FROM THE WEST. WE HAVE RAISED POPS INTO THE LIKELY
CATEGORY FOR THIS EVENT.

MOS TEMPS HAVE BEEN ADJUSTED FOR FRONTAL TIMING. MOREOVER...WE HAVE
RAISED THE LOW TEMPERATURES MONDAY MORNING FROM THE UPPER 30S TO THE
LOWER 40S IN THE DFW AREA. THERE APPEARS TO BE ENOUGH RESIDUAL WIND
AND CLOUDS TO KEEP TEMPS IN THE 40S.  THE REMAINDER OF THE WEEK
APPEARS TRANQUIL...UNTIL STRONG SOUTHERLY FLOW DEVELOPS THURSDAY AND
FRIDAY. IT APPEARS THAT A THUNDERSTORM EVENT WILL THEN MOVE ACROSS
THE AREA NEXT WEEKEND.

.PRELIMINARY POINT TEMPS/POPS
DALLAS-FT. WORTH, TX   61  63  46  57 /  40  60  30  60
WACO, TX  64  74  51  59 /  30  60  30  70
PARIS, TX   56  57  43  54 /  70  60  20  40
DENTON, TX   56  58  44  55 /  50  60  20  40
MCKINNEY, TX   56  58  44  55 /  50  60  20  40
DALLAS, TX   62  63  47  57 /  40  60  30  60
TERRELL, TX   62  64  46  58 /  50  60  20  60
CORSICANA, TX   64  73  47  58 /  50  50  20  60
TEMPLE, TX   65  74  50  59 /  30  60  30  70
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FRIDAY FOR ZONES
TXC147...TXC277.

&&
Hazardous weather outlook, Apr 9, 9:57 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
957 PM CDT FRI APR 9 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100247-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
957 PM CDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH
TEXAS OVERNIGHT AS A COLD FRONT SLOWLY MOVES INTO THE REGION.
SCATTERED THUNDERSTORMS HAVE LINGERED MAINLY ACROSS SEVERAL RED RIVER
COUNTIES...CLOSER TO A NEARLY STATIONARY FRONT. OTHER MORE ISOLATED
THUNDERSTORMS HAD FORMED AS A RESULT OF CONVERGENCE ALONG THE DRY
LINE.

INSTABILITY LINGERS ACROSS THE REGION...WITH LAPS DATA SHOWING CAPE
STILL AROUND 1000-1500 J/KG IN SOME LOCATIONS. PROFILERS SHOW
RELATIVELY WEAK LLJ WILL KEEP A FEW STORMS GOING FOR THE NEXT SEVERAL
HOURS...BUT WE EXPECT A GENERAL DECREASE IN COVERAGE AND INTENSITY
THROUGH MIDNIGHT.

STILL CAN NOT RULE OUT SOME ADDITIONAL THUNDERSTORM DEVELOPMENT LATER
OVERNIGHT AS THE COLD FRONT MOVES THROUGH...BUT AGAIN WITH LESSING
CAPE...ONLY EXPECT ISOLATED SEVERE THREAT WITH LARGE HAIL BEING THE
PRIMARY ELEMENT.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE SATURDAY...NEAR A SOUTHWARD MOVING COLD
FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE...MAINLY ALONG AND
SOUTHEAST OF A PALESTINE TO TEMPLE LINE.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

In the hours before

Local storm report, Apr 9, 8:32 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
832 PM CDT FRI APR 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0824 PM     HAIL            POWDERLY                 33.81N  95.53W
04/09/2004  1.75 INCH       LAMAR               TX   LAW ENFORCEMENT
Local storm report, Apr 9, 8:36 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
836 PM CDT FRI APR 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0824 PM     HAIL                                     33.81N  95.53W
04/09/2004  1.75 INCH       LAMAR               TX   LAW ENFORCEMENT
Local storm report, Apr 9, 8:45 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
845 PM CDT FRI APR 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0828 PM     HAIL            3 NE SUMNER              33.77N  95.64W
04/09/2004  1.75 INCH       LAMAR               TX   TRAINED SPOTTER

            GOLF BALL HAIL IN EMBERSON REPORTED BY HAMS AND RELAYED
            BY OFF DUTY NWS METEOROLOGIST
Local storm report, Apr 9, 8:54 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
854 PM CDT FRI APR 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0824 PM     HAIL            6 N PARIS                33.75N  95.55W
04/09/2004  1.75 INCH       LAMAR               TX   LAW ENFORCEMENT

            IN CHICATA
Local storm report, Apr 9, 8:57 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
857 PM CDT FRI APR 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0849 PM     HAIL            MULLIN                   31.55N  98.67W
04/09/2004  2.75 INCH       MILLS               TX   LAW ENFORCEMENT
Local storm report, Apr 9, 9:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
941 PM CDT FRI APR 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0920 PM     HAIL            POTTSVILLE               31.67N  98.33W
04/09/2004  0.88 INCH       HAMILTON            TX   LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:40 PM CDTSevere Thunderstorm WarningFWDLamar50 min
Apr 9, 8:23 PM CDTSevere Thunderstorm WarningFWDLamar37 min
Apr 9, 8:50 PM CDTSevere Thunderstorm WarningFWDMills55 min
Apr 9, 9:18 PM CDTSevere Thunderstorm WarningFWDHamilton57 min
Apr 10, 12:40 AM CDTSevere Thunderstorm WarningFWDCollin, Denton65 min
Apr 10, 11:28 AM CDTSevere Thunderstorm WarningFWDLampasas62 min
Apr 10, 12:28 PM CDTSevere Thunderstorm WarningFWDBell62 min
Apr 10, 2:51 PM CDTSevere Thunderstorm WarningFWDLeon69 min
Apr 10, 3:43 PM CDTSevere Thunderstorm WarningFWDMilam62 min
Apr 10, 4:39 PM CDTSevere Thunderstorm WarningFWDRobertson66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.